Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 61, NWS Lake Charles, LA

October 2, 2014Jasper County, Newton County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Oct 2, 2014, 10:41 PM CDT for Jasper County, Newton County, Tyler County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2014, 10:41 PM CDT (03:41 UTC)
Expired
Oct 2, 2014, 11:45 PM CDT
In force
64 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 107 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 8:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2014-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2657 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2014-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2657 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 9:05 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 2, 9:05 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
905 PM CDT THU OCT 2 2014

.UPDATE...
SVR TSTM WATCH 520 IS IN EFFECT UNTIL 3 AM FOR HARDIN...TYLER...
JASPER... AND NEWTON COUNTIES IN SE TX AND VERNON... BEAUREGARD
AND RAPIDES PARISHES IN SOUTHWEST LOUISIANA. AT THIS TIME A SQUALL
LINE EXTENDS FROM WEST OF CENTERVILLE TEXAS TO EAST OF SHREVEPORT.
THE LINE IS MOVING EAST AROUND 40 KTS. THE SOUTHERN END OF THE
LINE IS DROPPING SLOWLY TO THE SOUTH. STORMS ARE DEVELOPING OUT
AHEAD OF A COLD FRONT... THAT WILL MOVE THROUGH LAKE CHARLES AROUND
SUNRISE ON FRIDAY MORNING. THE MAIN THREAT FOR STORMS DURING THE
OVERNIGHT WILL BE FROM WINDS... BRIEF HEAVY RAINFALL AND NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES SHOULD BE EXPECTED. STORMS
ENDING BEHIND THE FRONTAL PASSAGE. CURRENT ZONES LOOK FINE ATTM.

&&

.PREV DISCUSSION... /ISSUED 654 PM CDT THU OCT 2 2014/

DISCUSSION...
03/00Z TAF ISSUANCE.

AVIATION...
CLOUDS HAVE DIMINISHED THIS AFTN WITH LITTLE IN THE WAY OF
CONVECTION ON RADAR AT LEAST LOCALLY. THE REGIONAL MOSAIC ON THE
OTHER HAND SHOWS AN EWD MOVING LINE OF STRONG TO SVR STORMS
ACRS NE INTO CNTL TX WITH SOME ISLTD STORMS ACRS NRN LA AND SE TX
IN ADVANCE OF THE LINE. THIS LINE IS ASSOCIATED WITH A COLD FRONT
THAT WILL CROSS THE AREA TONIGHT BETWEEN 06Z-12Z.

AHEAD OF THE FRONT...SLY WINDS 5-10 KT ARE EXPECTED WITH MVFR CIGS
DEVELOPING BETWEEN 04Z-06Z. FROPA AND MAIN TIMEFRAME FOR
CONVECTION EXPECTED 06Z-10Z AT KBPT/KAEX...08Z-11Z AT KLCH...
09Z-13Z AT KLFT/KARA. GUSTY WINDS WILL BE POSSIBLE WITH SOME OF
THE STRONGER STORMS. BEHIND THE FRONT...MVFR CIGS WILL LINGER FOR
A FEW HOURS IMPROVING TO VFR BY MID TO LATE MORNING. WINDS WILL
SHIFT W THEN NW BECOMING GUSTY DURING THE AFTN.

PREV DISCUSSION... /ISSUED 328 PM CDT THU OCT 2 2014/

DISCUSSION...
HIGHS THIS AFTERNOON SO FAR IN AGREEMENT WITH MORNING FORECAST EVEN
THOUGH NOT AS MUCH RAIN ON THE RADAR AT THE MOMENT.

A COLD FRONT WAS LOCATED USING SATELLITE AND SURFACE OBSERVATIONS ACROSS
CENTRAL OKLAHOMA AND NORTHWEST TEXAS THIS AFTERNOON AND WILL MOVE
INTO OUR REGION LATE TONIGHT INTO FRIDAY MORNING. AHEAD OF THE
COLD FRONT...A LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP IN
THE VERY MOIST AIRMASS. PRECIPITABLE WATER VALUES CURRENTLY RUNNING
AROUND TWO INCHES WHICH IS ABOUT 168 PERCENT OF NORMAL.

PROBABILITY OF PRECIPITATION WILL JUMP MARKEDLY TONIGHT AND PEAK
AROUND DAYBREAK. FRONTAL BOUNDARY SHOULD MAKE GOOD PROGRESS SO
QPF VALUES SHOULD RUN AROUND 1/2 INCH AS A MINIMUM TO AS MUCH AS 1
INCH. HIGHER AMOUNTS COULD BE POSSIBLE WITHIN STRONGER
THUNDERSTORMS.

SPC HAS THE NORTHERN TIP OF THE AREA IN A SLIGHT RISK AREA FOR
SEVERE STORMS. AT THIS TIME...I AGREE WITH SPC THAT CONDITIONS
WILL BE MARGINAL. IF A SEVERE STORM DID DEVELOP...WOULD EXPECT
BRIEF STRONG WINDS AS THE MAIN THREAT OVERNIGHT.

THE COLD FRONT SHOULD MOVE INTO THE COASTAL WATERS BY MID MORNING
BUT NO LATER THAN NOON. AS THE FRONT PASSES...RAINFALL SHOULD TAPER
OFF FROM WEST TO EAST. HIGH PRESSURE WILL BUILD INTO THE REGION
THROUGH SUNDAY. NORTHERLY WINDS WILL INCREASE THROUGH THE DAY FRIDAY
AND OVER THE COASTAL WATERS IN THE EVENING.

THE FRONT WILL STALL WELL SOUTH OF OUR MARINE COASTAL LATE SATURDAY
NIGHT. WINDS WILL TURN SOUTHERLY ON SUNDAY AS THE UPPER LEVEL
SYSTEM MOVES EAST OF THE AREA AND THE WARM FRONTAL BOUNDARY LIFTS
NORTHWARD.

THE WARM FRONT SHOULD KICK OFF A FEW SHOWERS MONDAY BEFORE LIFTING
NORTH OF THE AREA. A NORTHERLY FLOW ALOFT WILL ENSURE THAT A FEW
DISTURBANCES WILL MOVE THROUGH THE AREA TUESDAY RESULTING IN
SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE ALOFT WILL
BUILD INTO THE REGION WEDNESDAY AND THURSDAY.

MARINE...
A STRONG COLD FRONT WILL PROGRESS ACROSS THE COASTAL WATERS FRIDAY
MORNING BRINGING IN MODERATE NORTH WINDS...WITH THE POTENTIAL FOR
SOME STRONG OFFSHORE FLOW FRIDAY NIGHT. AS A RESULT...HAVE ISSUED A
SMALL CRAFT ADVISORY FOR FRIDAY NIGHT THROUGH SATURDAY AFTERNOON. THE
PASSAGE OF THIS FRONT WILL BRING SHOWERS AND ISOLATED
THUNDERSTORMS TO THE COASTAL WATERS. ONSHORE FLOW WILL RETURN TO
THE COASTAL WATERS AS HIGH PRESSURE BUILDS INTO THE AREA THIS
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  85  57  76  51 /  70  30  10   0   0
KBPT  72  85  58  77  55 /  70  30  10   0   0
KAEX  70  83  50  75  47 /  70  20   0   0   0
KLFT  75  86  57  75  50 /  60  50  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 PM FRIDAY TO 4 PM CDT SATURDAY FOR
     THE FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY TO
     CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO
     HIGH ISLAND TX FROM 20 TO 60 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 7 PM FRIDAY TO 1 PM CDT SATURDAY FOR
     THE FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
     OUT 20 NM...SABINE LAKE...VERMILION BAY.

&&

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSLAKECHARLES
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES

&&
Hazardous weather outlook, Oct 2, 8:40 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
840 PM CDT THU OCT 2 2014

GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-040145-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
840 PM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
A SQUALL LINE IS EXPECTED TO MOVE INTO SOUTHEAST TEXAS AND
SOUTHWEST LOUISIANA LATE THIS EVENING AND FINALLY INTO CENTRAL
LOUISIANA TOWARDS MIDNIGHT. STORMS ARE RUNNING OUT AHEAD OF A
COLD FRONT THAT WILL MOVE THROUGH LAKE CHARLES AROUND SUNRISE.
THUNDERSTORMS WILL HAVE THE POTENTIAL OF BECOMING SEVERE WITH THE
MAIN THREAT FROM STRAIGHT LINE WINDS. STORMS WILL ALSO PRODUCE
NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
QUIET WEATHER PATTERN IS EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAYBE BE REQUIRED.

GMZ450-452-455-470-472-475-040145-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
840 PM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TONIGHT
THUNDERSTORMS MOVING INTO SOUTHEAST TEXAS ARE EXPECTED TO MOVE
INTO THE COASTAL WATERS DURING THE OVERNIGHT HOURS. THERE IS THE
THREAT THAT A FEW STORMS MAY BECOME SEVERE WITH THE MAIN THREAT
FROM STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY MAY REQUIRED ON FRIDAY EVENING INTO
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAYBE BE REQUIRED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 11:00 PM CDTSpecial Weather StatementLCHVernon60 min
Oct 2, 11:44 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon61 min
Oct 2, 11:59 PM CDTSpecial Weather StatementLCHBeauregard61 min
Oct 3, 12:30 AM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu30 min
Oct 3, 12:45 AM CDTSevere Thunderstorm WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Vernon60 min
Oct 3, 1:08 AM CDTSpecial Weather StatementLCHCalcasieu67 min
Oct 3, 1:26 AM CDTSevere Thunderstorm WarningLCHAvoyelles34 min
Oct 3, 1:40 AM CDTTornado WarningLCHAvoyelles35 min
Oct 3, 1:42 AM CDTSpecial Marine WarningLCH93 min
Oct 3, 1:51 AM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Saint Landry39 min
Oct 3, 1:58 AM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Calcasieu, Evangeline, Jefferson Davis, Saint Landry62 min
Oct 3, 2:58 AM CDTSpecial Marine WarningLCH62 min
Oct 3, 4:07 AM CDTSpecial Marine WarningLCH113 min
Oct 3, 5:58 AM CDTSpecial Marine WarningLCH92 min
Oct 2, 11:27 PM CDTSpecial Weather StatementLCHJasper, Tyler63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.